Thunderstorm Wind, Aurora
- When
- July 26, 8:20 AM CST
- Where
- Aurora County, 0.5 mi E of White Lake
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.730, -98.710
Thunderstorms produced damaging winds and large hail at several locations in southeast South Dakota, southwest of the James River, on the morning of July 26th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Thunderstorms produced damaging winds and large hail at several locations in southeast South Dakota, southwest of the James River, on the morning of July 26th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 26, 5:37 AM CST, 2 hours 43 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SIOUX FALLS SD 637 AM CDT SAT JUL 26 2014 .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 409 AM CDT SAT JUL 26 2014 AREA OF ELEVATED SHOWERS/EMBEDDED THUNDERSTORMS PERSISTING/SLOWLY EXPANDING IN NORTHWEST PORTION OF THE CWA EARLY THIS MORNING...IN AREA OF THETA-E ADVECTION AHEAD OF SUBTLE MID LEVEL WAVE. TOUGH TO GET A GOOD HANDLE ON HOW THIS WILL EVOLVE THROUGH THE DAY AS MODELS SHOWING A VARIETY OF SOLUTIONS THROUGH THE FIRST 6-9 HOURS OF THE FORECAST PERIOD. GREATEST CONSENSUS GRADUALLY SHIFTS THE FOCUS TO THE SOUTHEAST...AS MID LEVEL WAVE SHIFTS EAST BUT WEAK LOW LEVEL RIDGE AXIS KEEPS CONTINUOUS FEED OF DRIER AIR INTO THE NORTHEAST PORTIONS OF THE CWA. THIS SEEMS A REASONABLE IDEA AND WAS GENERALLY FOLLOWED...THOUGH KEEPING FORECAST RAINFALL AMOUNTS LOWER THAN MOST GUIDANCE...SOME OF WHICH PRODUCE BULLS-EYES NEAR AN INCH OR MORE IN 3-6 HOURS. ASIDE FROM SCATTERED PRECIP THREAT...ANTICIPATE ANOTHER HUMID DAY WITH PRE-FRONTAL DEW POINTS IN THE MID TO UPPER 60S AND HIGH TEMPERATURES IN THE LOWER TO MID 80S. EXPECT ANY PRECIP ACTIVITY TO WANE THROUGH THE EARLY AFTERNOON... WITH CLEARING AND SHARPLY LOWER DEW POINTS MOVING INTO FAR WESTERN PORTIONS OF THE AREA BY LATE AFTERNOON AS COOL FRONT MOVES IN. THIS PROGRESSES EAST THROUGH MUCH OF THE CWA THIS EVENING...AND EXITS THE SOUTHEAST CORNER BY DAYBREAK...LEADING TO A MORE COMFORTABLE EARLY SUNDAY MORNING WITH LOWS IN THE UPPER 50S/AROUND 60. .LONG TERM...(SUNDAY THROUGH FRIDAY) ISSUED AT 409 AM CDT SAT JUL 26 2014 WILL NOT TAKE LONG ON SUNDAY FOR BRISK WINDS TO MIX TO THE SURFACE...LIKELY THE FIRST TWO TO THREE HOURS OF THE MORNING. WILL BE A WINDY DAY...GUSTING AT TIMES TO 30 TO 35 MPH. MAINLY STABLE STRATOCUMULUS FIELD WILL ALSO DEVELOP FAIRLY QUICKLY IN THE VERY CYCLONIC AND COLD ADVECTIVE REGIME. OVERALL LARGE SCALE FORCING IS QUIET SUBSIDENT...AND FORECAST SOUNDINGS INDICATE SUBSIDENCE INVERSION WHICH SHOULD LIMIT DIABATIC CUMULUS DEPTH. TEMPS EVEN IN THE FEW ENSEMBLE MEMBERS WHICH MANAGE CLOUDS UP TOWARD 700 HPA FAIL TO SUGGEST ANY IMPACTFUL ICE PROCESS...SO NOT LOOKING FOR MEASURABLE PRECIPITATION TO BE A FEATURE OF THIS CLOUD FIELD. ADDED IN A COUPLE OF SPRINKLES FROM LATER MORNING THROUGH THE AFTERNOON ACROSS SOUTHWEST MINNESOTA...AS ANY LIFTING PROCESS HERE SHOULD BE QUITE SHALLOW. COULD BE A FEW MORE CLOUDS HANGING AROUND SUNDAY NIGHT AND INTO MONDAY ACROSS THE EASTERN PLAINS IN BROAD NORTHERLY FLOW BEHIND THE UNSEASONABLY COOL UPPER TROUGH...AND WITH RIDGE AXIS THROUGH THE WESTERN AND CENTRAL DAKOTAS YET ON MONDAY...WILL BE ABLE TO GET A LITTLE BETTER MIXING AGAIN FOR SOME WINDS TO AROUND 15 MPH. LOWERED DEWPOINTS SOME EACH MIDDAY AND AFTERNOON ON SUNDAY AND MONDAY CLOSER TO MIXED NUMBERS WHICH WERE PRETTY CONSISTENT BETWEEN MODEL SOLUTIONS THIS TIME AROUND. STATISTICAL GUIDANCE TEMPERATURES FOR THE MOST PART ARE A BIT WARMER THAN RAW MIXING COULD ATTAIN. A MORE AMPLIFIED SYSTEM NOW LOOKS TO SET UP A STABLE WESTERN RIDGE/EASTERN TROUGH PATTERN FOR THE UPCOMING WEEK...PLACING THE NORTHERN PLAINS SQUARELY IN A NORTH TO NORTHWEST FLOW. AFTER A BIT BREEZY CONDITIONS ON MONDAY...THIS UPCOMING WEEK COULD ACTUALLY END UP ONE OF THE LEAST WINDY PERIODS OF THE SUMMER... AS IT IS VERY HARD TO SCRAPE UP EVEN 10 KNOTS FOR THE MIXED LAYER UNTIL PERHAPS WEEKS END. FOR THE MOST PART...HAVE TREATED THINGS IN A SOMEWHAT MODIFIED PERSISTENCE MODE...AS WILL LIKELY ONLY SEE SMALL ALTERATIONS IN TEMPERATURES FROM DAY TO DAY. SHADED OVERNIGHT LOWS TOWARD THE COLDER SIDE OF GUIDANCE...IF NOT BELOW...GIVEN ENSEMBLE SIGNALS OF DRIFTING BELOW OPERATIONAL NUMBERS AND AWAY FROM CLIMATOLOGY. FIRST HALF OF THE PERIOD HAS 850 HPA TEMPS FROM 1-2 STANDARD DEVIATIONS BELOW NORMAL. ALSO...TRAJECTORY WILL BECOME MORE AND MORE FAVORABLE FOR RETURN TO SMOKY CONDITIONS FROM NORTHERN CANADIAN FIRES...AND THIS COULD HAVE A MINOR IMPACT ON MAINLY DAYTIME TEMPERATURES NEXT WEEK...SO HAVE FURTHER HEDGED JUST A BIT TOWARD THE COOLER SIDE ON HIGHS AS WELL. MOST SOLUTIONS INDICATE SEVERAL ILL-TIMED AND ILL-DEFINED WAVES IN NORTHERLY FLOW ALOFT WHICH SWING THROUGH EASTERN PORTIONS OF THE NORTHERN PLAINS...AS WELL AS A WEAK CONVERGENCE BOUNDARY WHICH WILL MOVE INTO THE AREA SOMETIME IN THE WED NIGHT TO FRIDAY WINDOW. WOULD BE PRETTY SURPRISED TO NOT END UP WITH SOME TYPE OF ISOLATED CONVECTION THE LATTER HALF OF THE WEEK CONSIDERING HOW COOL ALOFT IT REMAINS. HOWEVER...JUST TOO DIFFICULT TO FAVOR ANY PARTICULAR PERIOD OR LOCATION FOR MENTION OF PRECIPITATION AT THIS TIME...AND HAVE OPTED TO KEEP DRY. && .AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SUNDAY MORNING) ISSUED AT 637 AM CDT SAT JUL 26 2014 ISOLATED TO SCATTERED ELEVATED SHOWERS/THUNDERSTORMS MOVING ACROSS THE REGION THROUGH MIDDAY/EARLY AFTERNOON. TSRA MOST LIKELY TO AFFECT KFSD THROUGH EARLY PART OF THE TAF PERIOD...WITH ACTIVITY POTENTIALLY BRUSHING KHON THROUGH 14Z. LEFT MENTION OF PRECIPITATION OUT OF KSUX AS GREATER COVERAGE CURRENTLY EXPECTED TO REMAIN NORTH. CONDITIONS EVEN WITHIN SHRA/TSRA GENERALLY VFR...THOUGH BRIEF MVFR VISIBILITY POSSIBLE. ALSO STILL SEEING MVFR-LOCALLY IFR VISIBILITY IN BR ACROSS OUR EASTERN AND FAR SOUTHERN AREAS...BUT THIS EXPECTED TO IMPROVE BY 14Z-15Z. SHRA/TSRA SHOULD DIMINISH IN COVERAGE AFTER 18Z-19Z AS MID LEVEL WAVE PASSES EAST OF THE REGION...THEN SHOULD SEE CLEARING BY EVENING AS DRIER AND COOLER AIR MOVES IN FROM THE NORTHWEST. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...JH LONG TERM...CHAPMAN AVIATION...JH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 914 AM CDT SAT JUL 26 2014 IAZ001>003-012>014-020>022-031-032-NEZ013-014-SDZ050-057>071- 271415- LYON IA-OSCEOLA-DICKINSON-SIOUX-OBRIEN-CLAY IA-PLYMOUTH-CHEROKEE- BUENA VISTA-WOODBURY-IDA-DIXON-DAKOTA-GREGORY-BRULE-AURORA- DAVISON-HANSON-MCCOOK-MINNEHAHA-CHARLES MIX-DOUGLAS-HUTCHINSON- TURNER-LINCOLN SD-BON HOMME-YANKTON-CLAY SD-UNION- 914 AM CDT SAT JUL 26 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...NORTHEAST NEBRASKA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED THIS MORNING INTO MID AFTERNOON. A FEW OF THE STORMS COULD BE STRONG TO SEVERE...WITH QUARTER SIZE HAIL AND WIND GUSTS TO 60 MPH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE TODAY. MNZ071-072-080-081-089-090-097-098-SDZ038>040-052>056-271415- LINCOLN MN-LYON MN-MURRAY-COTTONWOOD-NOBLES-JACKSON-PIPESTONE- ROCK-BEADLE-KINGSBURY-BROOKINGS-JERAULD-SANBORN-MINER-LAKE-MOODY- 914 AM CDT SAT JUL 26 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MINNESOTA AND EAST CENTRAL SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS WITH ISOLATED THUNDER WILL CONTINUE THROUGH LATE MORNING. SEVERE WEATHER IS NOT ANTICIPATED. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
808 AM CDT SAT JUL 26 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0807 AM HAIL 8 W WESSINGTON SPRINGS 44.08N 98.73W
07/26/2014 E0.25 INCH JERAULD SD TRAINED SPOTTER
&&
MGThe Sioux Falls radar (KFSD), 160 km away, was scanning. The volume nearest the first event began at 14:21 UTC.
14 hail, 8 thunderstorm wind. Local standard time, as filed.
Thunderstorm winds caused tree damage, including several branches blown down. The winds were accompanied by nickel size hail.
Hail was accompanied by damaging winds.
Large hail, driven by damaging winds, broke windows and damaged vehicles and siding. The amount of damage was not known.
Thunderstorm winds caused tree damage, and damaged roofs. The amount of damage was not known. The winds were accompanied by golf ball size hail.
Large hail was accompanied by estimated 70 mph wind gusts.
Thunderstorm winds caused tree damage. The winds were accompanied by quarter size hail.
Thunderstorm winds blew the roof off a church, damaged structures and seating as a baseball park, and caused widespread tree damage, with one tree falling on a car. The winds were accompanied by large hail.
Large hail was accompanied by damaging winds.
Thunderstorm winds caused tree damage, including up to 4 inch diameter branches blown down.
Large hail caused an unknown amount of damage to trees, vehicles, and buildings.
Thunderstorm winds destroyed a machine shed, and caused tree damage.
Large hail, driven by strong winds, broke windows and dented vehicles.
Large hail was accompanied by damaging winds.
Thunderstorm winds caused tree damage. The winds were accompanied by large hail.
Large hail caused an unknown amount of damage to vehicles and crops.
Large hail caused an unknown amount of damage to vehicles and crops.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2014Every state in 2014This day in weather historyWarnings in South Dakota, July 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 526023, 526024, 526025, 526026, 526027, 526028, 526029, 526030, 526031, 526032, 526033, 526034, 526035, 526036, 526037, 526038, 526039, 526040, 526041, 526042, 526043, 526044.